Lightning, York
- When
- May 11, 8:45 AM EST
- Where
- York County, York Harbor
- Property damage
- $8,000
- Reported by
- Newspaper
- Coordinates
- 43.130, -70.650
Lightning struck several homes in York County. Quick responses from homeowners, neighbors, and fire departments kept damages to a minimum.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck several homes in York County. Quick responses from homeowners, neighbors, and fire departments kept damages to a minimum. Homes were struck in York Harbor, York, North Berwick and also in Cape Elizabeth in Cumberland County. The most severe damage was to a large oceanfront home in York Harbor where lightning put two holes in the roof and ignited a fire which caused heavy damage to an upstairs bedroom. Damage was estimated at $8000.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at May 11, 6:44 AM EST, 2 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 744 AM EDT FRI MAY 11 2007 .SYNOPSIS... A COLD FRONT AND ASSOCIATED UPPER TROUGH IN THE MID WEST WILL CROSS THE REGION THIS AFTERNOON...AND MOVE OFFSHORE THIS EVENING. HIGH PRESSURE IN CENTRAL CANADA ON SATURDAY WILL MOVE SOUTHEAST AND PASS THROUGH THE GREAT LAKES ON SUNDAY. MEANWHILE A LONG WAVE TROUGH WILL MOVE THROUGH THE NORTHEAST ON SUNDAY. A WARM FRONT WILL MOVE EAST THROUGH THE REGION ON MONDAY NIGHT...FOLLOWED BY A COLD FRONT ON TUESDAY NIGHT. && .NEAR TERM /THROUGH TONIGHT/... THE REMAINS OF THE CONVECTION THAT MOVED NORTH THROUGH NEW HAMPSHIRE WAS MOVING ACROSS THE WESTERN MAINE AND CANADIAN BORDER. MORE SHOWERS IN SOUTHERN AND WESTERN NEW ENGLAND WILL MOVE INTO NEW HAMPSHIRE WITH THE SHORT WAVE THIS MORNING AND TRANSLATE EAST INTO MAINE THIS AFTERNOON. MEANWHILE THE STRATUS AND FOG HAS COVERED THE FAVORED MID MAINE COAST...REACHING AS FAR SOUTH BETWEEN BRUNSWICK AND PORTLAND. THESE LOW CLOUDS WILL ERODE THIS MORNING FROM WEST TO EAST. THUNDERSTORMS SHOULD AGAIN DEVELOP AWAY FROM THE COAST...ESPECIALLY IN AREAS THAT BREAK OUT INTO SOME SUNSHINE. && .SHORT TERM /SATURDAY/... THE FRONT AND UPPER TROUGH MOVES OFFSHORE AND WE BEGIN DRYING OUT AND COOLING DOWN AS WINDS SHIFT INTO THE NORTHWEST. && .LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... HIGH PRESSURE GRADUALLY BUILDS INTO THE REGION SATURDAY AND SUNDAY AND THEN MOVES OFF THE MID ATLANTIC COAST ON MONDAY. RETURN FLOW SENDS A WARM FRONT TOWARD THE NORTHEAST MONDAY NIGHT BRINGING A CHANCE OF SHOWERS TO THE REGION AFTER MIDNIGHT. CHANCE OF SHOWERS FOR THE ENTIRE REGION ON TUESDAY AS WARM FRONT QUICKLY FOLLOWED BY A COLD FRONT WHICH SLOWS TO A CRAWL TUESDAY NIGHT OVER SOUTHERN ZONES. SHARPENING UPPER TROUGH WILL KEEP THE CHANCE OF SHOWERS GOING ON WEDNESDAY AS THE COLD FRONT CONTINUES TO SLOWLY MOVE OFFSHORE. HIGH PRESSURE FINALLY BUILDS BACK INTO THE REGION FOR THURSDAY AND INTO THE END OF THE WEEK. && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... FOG IS STARTING TO LIFT NEAR PORTLAND AND WILL CONTINUE TO IMPROVE TOWARD THE EAST THIS MORNING. AN INITIAL AREA OF SHOWERS IN SOUTHERN NEW HAMPSHIRE WILL MOVE NORTHEAST INTO SOUTHERN MAINE THIS MORNING. ANOTHER AREA OF SHOWERS AND SCATTERED THUNDERSTORMS WITH THE COLD FRONT THIS AFTERNOON. SKIES WILL CLEAR TONIGHT. && .MARINE... WINDS AND SEAS HOVERING AROUND SMALL CRAFT ADVISORY CRITERIA SO HAVE PUT THEM UP FOR TODAY. LONG TERM...NO PROBLEMS NOTED. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ150. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 609 AM EDT FRI MAY 11 2007 MEZ007>009-012>014-018>028-NHZ001>010-013-014-121015- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 609 AM EDT FRI MAY 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ150-121015- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM- 609 AM EDT FRI MAY 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 807 AM EDT FRI MAY 11 2007 MEZ007>009-012>014-018>028-NHZ001>010-013-014-111415- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM... ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON... CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS... KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO... FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN... PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM... BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW... GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH... PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM... WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN... THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY... LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT... CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER... DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH... HAMPTON 807 AM EDT FRI MAY 11 2007 AT 800 AM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS TRANSITING SOUTHERN AND CENTRAL NEW HAMPSHIRE. THE STRONGEST ACTIVITY WAS OVER WESTERN ROCKINGHAM COUNTY BETWEEN AUBURN AND CANDIA AND IS MOVING NORTHEAST AT 30 MPH. IT WILL MOVE TO SOUTHERN STRAFFORD AND CENTRAL ROCKINGHAM COUNTY BETWEEN LEE AND EPPING BY 830 AM...THEN TO COASTAL NEW HAMPSHIRE AND SOUTHERN COASTAL YORK COUNTY IN MAINE BETWEEN GREENLAND AND ELIOT AROUND 9 AM. THIS ACTIVITY WILL BE ACCOMPANIED BY HEAVY DOWNPOURS...BRIEFLY GUSTY WIND AND DANGEROUS LIGHTNING. THOSE PERSONS OUT OF DOORS THIS MORNING SHOULD BE PREPARED TO SEEK SAFE SHELTER AT THE FIRST SIGNS OF THREATENING WEATHER. BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 829 AM EDT FRI MAY 11 2007 MEZ007>009-012>014-018>028-NHZ001>010-013-014-112030- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM... ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON... CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS... KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO... FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN... PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM... BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW... GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH... PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM... WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN... THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY... LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT... CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER... DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH... HAMPTON 829 AM EDT FRI MAY 11 2007 AT 825 AM THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN AND CENTRAL NEW HAMPSHIRE...MOVING INTO YORK COUNTY MAINE. THE STRONGEST ACTIVITY WAS OVER NORTHWESTERN ROCKINGHAM COUNTY BETWEEN CANDIA AND NORTHWOOD AND IS MOVING NORTHEAST AT 30 MPH. IT WILL MOVE TO SOUTHERN STRAFFORD COUNTY BETWEEN BARRINGTON AND DOVER BY 9 AM...THEN INTO SOUTHERN YORK COUNTY MAINE NEAR BERWICK AFTER 9 AM. OTHER SHOWERS AND THUNDERSHOWERS WERE ALSO DEVELOPING OVER CENTRAL AND NORTHERN YORK COUNTY IN MAINE BETWEEN NEWFIELD AND LIMINGTON. THIS ACTIVITY WILL BE ACCOMPANIED BY HEAVY DOWNPOURS...BRIEFLY GUSTY WIND...SMALL HAIL AND DANGEROUS LIGHTNING. THOSE PERSONS OUT OF DOORS THIS MORNING SHOULD BE PREPARED TO SEEK SAFE SHELTER AT THE FIRST SIGNS OF THREATENING WEATHER. BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 910 AM EDT FRI MAY 11 2007 MEZ007>009-012>014-018>028-NHZ001>010-013-014-111415- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM... ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON... CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS... KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO... FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN... PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM... BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW... GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH... PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM... WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN... THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY... LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT... CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER... DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH... HAMPTON 910 AM EDT FRI MAY 11 2007 AT 905 AM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS OVER SOUTHERN AND CENTRAL NEW HAMPSHIRE...AS WELL AS SOUTHWESTERN MAINE. THE STRONGEST ACTIVITY EXTENDS FROM SOUTHWESTERN YORK COUNTY MAINE BETWEEN LEBANON AND BERWICK...INTO WESTERN STRAFFORD COUNTY NEW HAMPSHIRE ALONG STATE ROUTE 125 BETWEEN ROCHESTER AND LEE...INTO NORTHERN ROCKINGHAM COUNTY BETWEEN EPPING AND BRENTW00D. THIS ACTIVITY IS MOVING NORTHEAST AT AROUND 30 MPH...AND WILL MOVE TO BETWEEN WELLS IN YORK COUNTY AND GREENLAND IN ROCKINGHAM COUNTY BETWEEN 930 AND 10 AM. OTHER STRONG ACTIVTY IS ALSO OCCURRING OVER THE COASTAL WATERS OF YORK COUNTY WHERE WINDS WILL GUST TO OVER 35 KNOTS. THIS ACTIVITY WILL BE ACCOMPANIED BY HEAVY DOWNPOURS...BRIEFLY GUSTY WIND...SMALL HAIL AND DANGEROUS LIGHTNING. THOSE PERSONS OUT OF DOORS THIS MORNING SHOULD BE PREPARED TO SEEK SAFE SHELTER AT THE FIRST SIGNS OF THREATENING WEATHER. BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 931 AM EDT FRI MAY 11 2007 MEZ007>009-012>014-018>028-NHZ001>010-013-014-111445- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- INCLUDING THE CITIES OF...ANDOVER...BYRON...MIDDLE DAM... ROXBURY...SOUTH ARM...UPTON...WILSONS MILLS...AVON... CARRABASSETT VALLEY...COBURN GORE...DALLAS...DAVIS...EUSTIS... KINGFIELD...BINGHAM...RUMFORD...NORWAY...SOUTH PARIS...MEXICO... FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN... PITTSFIELD...MADISON...FAIRFIELD...NORTH WINDHAM...GORHAM... BRIDGTON...LEWISTON...AUBURN...AUGUSTA...WATERVILLE...WINSLOW... GARDINER...UNITY...BIDDEFORD...SACO...OLD ORCHARD BEACH... PORTLAND...SOUTH PORTLAND...WESTBROOK...BATH...TOPSHAM... WALDOBORO...BOOTHBAY HARBOR...WISCASSET...ROCKLAND...CAMDEN... THOMASTON...BELFAST...LITTLETON...NORTH CONWAY...CONWAY... LEBANON...HANOVER...PLYMOUTH...WOLFEBORO...CLAREMONT...NEWPORT... CONCORD...LACONIA...TILTON-NORTHFIELD...MEREDITH...ROCHESTER... DOVER...DURHAM...DERRY...LONDONDERRY...EXETER...PORTSMOUTH... HAMPTON 931 AM EDT FRI MAY 11 2007 AT 930 AM...HE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATES A LINE OF SHOWERS AND THUNDERSTORMS EXTENDING FROM COASTAL ROCKINGHAM COUNTY IN NEW HAMPSHIRE...NORTHEASTWARD INTO THE COUNTIES OF YORK...CUMBERLAND...ANDROSCOGGIN AND KENNEBEC IN THE STATE OF MAINE. THE STRONGEST ACTIVITY IS OCCURRING FROM EASTERN ROCKINGHAM COUNTY IN NEW HAMPSHIRE BETWEEN BRENTWOOD AND NEWMARKET...THROUGH EASTERN STRAFFORD COUNTY BETWEEN DURHAM AND DOVER...INTO YORK COUNTY MAINE BETWEEN LEBANON AND ELIOT. THIS ACTIVITY IS MOVING EASTWARD AT 30 MPH AND WILL MOVE TO THE COAST BETWEEN 10 AND 1030 AM. ALSO... OTHER STRONG ACTIVITY IS OCCURRING OVER THE COASTAL WATERS OF YORK COUNTY WHERE WINDS WILL GUST TO OVER 35 KNOTS. THIS ACTIVITY WILL BE ACCOMPANIED BY HEAVY DOWNPOURS...BRIEFLY GUSTY WIND...SMALL HAIL AND DANGEROUS LIGHTNING. THOSE PERSONS OUT OF DOORS THIS MORNING SHOULD BE PREPARED TO SEEK SAFE SHELTER AT THE FIRST SIGNS OF THREATENING WEATHER. BOATERS SHOULD BE PREPARED TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.
The Portland,ME radar (KGYX), 90 km away, was scanning. The volume nearest the first event began at 13:46 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2007Every state in 2007This day in weather historyWarnings in Maine, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37397.